Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Should I never try Viramune again?
Jul 1, 2004

Hi!

I've been HIV+ for 4 years now and began treatment one year after diagnosis. I was on a Trizivir-only regimen which was producing some blips (VL = 80, CD4= 490) occassionally while reading undetectable most of the time. My doctor said that I should change my regimen due to the fact that there was some underlying resistance developing.

I was reluctant to change my meds, as I had no side effects, but we decided to add Viramune to the regimen.

Within a couple of weeks, I had a high fever and turned yellow. The tests confirmed high bilirubin levels and non-viral hepatitis.

Needless to say, he had me stop taking that and I've since switched to a completely different regimen including Sustiva, Kaletra and Viread. (Subsequent testing showed that I had resistance to all the Nukes except Viread and to no PIs or Non-Nukes.)

At the time of the initial change, I was also on Serzone, which has been taken off the market in Europe and Canada for causing liver problems and is currently under review here for the same purpose. I have since gotten off the Serzone.

My question is this - since the side effects from the Sustiva I'm taking are so wretched, can I consider taking Viramune again? Or should I just let it go. Until the hepatitis, I didn't have any problems with the Viramune and my VL was undetectable.

Anything you can add will be greatly appreciated. Thanks!

Response from Dr. Conway

The side effect that you descibe (hepatitis with fever) can be sue to Viramune. If treatment is continued, it can kill you. Although we cannot be certain that the Viramune was the cause, the timing is right and the symptoms resolved off Viramune.

The risk of restarting Virmaune (and having a recurrence of the same problem, perhaps worse) at any time is too great...you should never take it again.



Previous
Questions about resistance testing
Next
veiny legs and arms

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement